Complexity Classification of Two-Qubit Commuting Hamiltonians

Authors Adam Bouland, Laura Mancinska, Xue Zhang

Thumbnail PDF


  • Filesize: 0.65 MB
  • 33 pages

Document Identifiers

Author Details

Adam Bouland
Laura Mancinska
Xue Zhang

Cite AsGet BibTex

Adam Bouland, Laura Mancinska, and Xue Zhang. Complexity Classification of Two-Qubit Commuting Hamiltonians. In 31st Conference on Computational Complexity (CCC 2016). Leibniz International Proceedings in Informatics (LIPIcs), Volume 50, pp. 28:1-28:33, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2016)


We classify two-qubit commuting Hamiltonians in terms of their computational complexity. Suppose one has a two-qubit commuting Hamiltonian H which one can apply to any pair of qubits, starting in a computational basis state. We prove a dichotomy theorem: either this model is efficiently classically simulable or it allows one to sample from probability distributions which cannot be sampled from classically unless the polynomial hierarchy collapses. Furthermore, the only simulable Hamiltonians are those which fail to generate entanglement. This shows that generic two-qubit commuting Hamiltonians can be used to perform computational tasks which are intractable for classical computers under plausible assumptions. Our proof makes use of new postselection gadgets and Lie theory.
  • Quantum Computing
  • Sampling Problems
  • Commuting Hamiltonians
  • IQP
  • Gate Classification Theorems


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads